Sweet's syndrome, or acute febrile neutrophilic dermatosis, is an uncommon severe cutaneous condition, not previously associated with allopurinol therapy. We describe the case of an 87-year-old woman with hyperuricemia who developed classic Sweet's syndrome manifestations 8 days after being treated with allopurinol. Patient's symptoms included fever, painful edema in the hands and lower limbs with non-pruritic erythematous plaques topped by pus-filled skin blisters, right eye conjunctivitis, splenomegaly and joint pain. At the emergency department, blood tests showed neutrophilic leukocytosis, inflammatory state and altered liver function. During hospitalization, she received unsuccessful treatments with two different antibiotics (namely ceftriaxone and levofloxacin), while treatment with intravenous methylprednisolone produced a rapid clinical remission of symptoms, cutaneous lesion pain improvement, normalization of her body temperature and her blood values returned to normal. Use of the Naranjo adverse drug reaction probability scale indicated a probable relationship between the patient's development of Sweet's syndrome and allopurinol therapy. Because the signs and symptoms of Sweet's syndrome resemble an infectious process, the correct diagnosis may be delayed and inappropriate treatment regimen with antibiotics may often precede glucocorticoid therapy.

Allopurinol-induced Sweet's syndrome

POLIMENI, GIOVANNI;GUARNERI, Claudio;ARCORACI, Vincenzo
2016

Abstract

Sweet's syndrome, or acute febrile neutrophilic dermatosis, is an uncommon severe cutaneous condition, not previously associated with allopurinol therapy. We describe the case of an 87-year-old woman with hyperuricemia who developed classic Sweet's syndrome manifestations 8 days after being treated with allopurinol. Patient's symptoms included fever, painful edema in the hands and lower limbs with non-pruritic erythematous plaques topped by pus-filled skin blisters, right eye conjunctivitis, splenomegaly and joint pain. At the emergency department, blood tests showed neutrophilic leukocytosis, inflammatory state and altered liver function. During hospitalization, she received unsuccessful treatments with two different antibiotics (namely ceftriaxone and levofloxacin), while treatment with intravenous methylprednisolone produced a rapid clinical remission of symptoms, cutaneous lesion pain improvement, normalization of her body temperature and her blood values returned to normal. Use of the Naranjo adverse drug reaction probability scale indicated a probable relationship between the patient's development of Sweet's syndrome and allopurinol therapy. Because the signs and symptoms of Sweet's syndrome resemble an infectious process, the correct diagnosis may be delayed and inappropriate treatment regimen with antibiotics may often precede glucocorticoid therapy.
File in questo prodotto:
File Dimensione Formato  
Int J Immunopathol Pharmacol-2016-Polimeni-329-32.pdf

solo gestori archivio

Tipologia: Versione Editoriale (PDF)
Licenza: Tutti i diritti riservati (All rights reserved)
Dimensione 330.61 kB
Formato Adobe PDF
330.61 kB Adobe PDF   Visualizza/Apri   Richiedi una copia
Pubblicazioni consigliate

Caricamento pubblicazioni consigliate

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/11570/3093412
Citazioni
  • ???jsp.display-item.citation.pmc??? 3
  • Scopus 9
  • ???jsp.display-item.citation.isi??? 7
social impact